Annals of Functional Analysis

Extremally rich JB-triples

Fatmah B. Jamjoom, Antonio M. Peralta, Akhlaq A. Siddiqui, and Haifa M. Tahlawi

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


We introduce and study the class of extremally rich JB-triples. We establish new results to determine the distance from an element a in an extremally rich JB-triple E to the set e(E1) of all extreme points of the closed unit ball of E. More concretely, we prove that

dist(a,e(E1))=max {1,a1}, for every aE which is not Brown–Pedersen quasi-invertible. As a consequence, we determine the form of the λ-function of Aron and Lohman on the open unit ball of an extremally rich JB-triple E by showing that λ(a)=1/2 for every non-BP quasi-invertible element a in the open unit ball of E. We also prove that for an extremally rich JB-triple E, the quadratic conorm γq() is continuous at a point aE if and only if either a is not von Neumann regular (i.e., γq(a)=0) or a is Brown–Pedersen quasi-invertible.

Article information

Ann. Funct. Anal. Volume 7, Number 4 (2016), 578-592.

Received: 7 January 2016
Accepted: 11 April 2016
First available in Project Euclid: 23 September 2016

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Primary: 46L70: Nonassociative selfadjoint operator algebras [See also 46H70, 46K70]
Secondary: 15A09: Matrix inversion, generalized inverses 47A05: General (adjoints, conjugates, products, inverses, domains, ranges, etc.) 47D25 17C65: Jordan structures on Banach spaces and algebras [See also 46H70, 46L70] 46L05: General theory of $C^*$-algebras

extremally rich JB$^{*}$-triple Brown–Pedersen quasi-invertibility reduced minimum modulus conorm quadratic conorm


Jamjoom, Fatmah B.; Peralta, Antonio M.; Siddiqui, Akhlaq A.; Tahlawi, Haifa M. Extremally rich JB $^{*}$ -triples. Ann. Funct. Anal. 7 (2016), no. 4, 578--592. doi:10.1215/20088752-3661557.

Export citation


  • [1] P. Ara, G. K. Pedersen, and F. Perera, An infinite analogue of rings with stable rank one, J. Algebra 230 (2000), no. 2, 608–655.
  • [2] R. M. Aron and R. H. Lohman, A geometric function determined by extreme points of the unit ball of a normed space, Pacific J. Math. 127 (1987), no. 2, 209–231.
  • [3] L. G. Brown and G. K. Pedersen, On the geometry of the unit ball of a C$^{*}$-algebra, J. Reine Angew. Math. 469 (1995), 113–147.
  • [4] L. G. Brown and G. K. Pedersen, Approximation and convex decomposition by extremals in C$^{*}$-algebras, Math. Scand. 81 (1997), no. 1, 69–85.
  • [5] M. Burgos, A. el Kaidi, A. M. Campoy, A. M. Peralta, and M. Ramírez, Von Neumann regularity and quadratic conorms in JB$^{*}$-triples and C$^{*}$-algebras, Acta Math. Sin. (Engl. Ser.) 24 (2008), no. 2, 185–200.
  • [6] M. Cabrera García and A. Rodríguez Palacios, Non-Associative Normed Algebras, Vol. 1: The Vidav-Palmer and Gelfand-Naimark Theorems, Encyclopedia Math. Appl. 154, Cambridge Univ. Press, Cambridge, 2014.
  • [7] C.-H. Chu, Jordan Structures in Geometry and Analysis, Cambridge Tracts in Math. 190, Cambridge Univ. Press, Cambridge, 2012.
  • [8] C. M. Edwards, F. J. Fernández-Polo, C. S. Hoskin, and A. M. Peralta, On the facial structure of the unit ball in a JB$^{*}$-triple, J. Reine Angew. Math. 641 (2010), 123–144.
  • [9] L. A. Harris, “Bounded symmetric homogeneous domains in infinite dimensional spaces” in Proceedings on Infinite Dimensional Holomorphy (Lexington, Kentucky, 1973), Lecture Notes in Math. 364, Springer, Berlin, 1974, 13–40.
  • [10] R. Harte and M. Mbekhta, Generalized inverses in C$^{*}$-algebras, II, Studia Math. 106 (1993), no. 2, 129–138.
  • [11] F. B. Jamjoom, A. A. Siddiqui, H. M. Tahlawi, and A. M. Peralta, Approximation and convex decomposition by extremals and the $\lambda$-function in JBW∗-triples, Q. J. Math. 66 (2015), no. 2, 583–603.
  • [12] T. Kato, Perturbation Theory for Linear Operators, Grundlehren Math. Wiss. 132, Springer, Berlin, 1966.
  • [13] W. Kaup, A Riemann mapping theorem for bounded symmetric domains in complex Banach spaces, Math. Z. 183 (1983), 503–529.
  • [14] W. Kaup, On spectral and singular values in JB$^{*}$-triples, Math. Proc. R. Ir. Acad., Sect. A 96 (1996), no. 1, 95–103.
  • [15] K. McCrimmon, A Taste of Jordan Algebras, Universitext, Springer, New York, 2004.
  • [16] M. A. Rieffel, Dimension and stable rank in the K-theory of C$^{*}$-algebras, Proc. London Math. Soc. (3) 46 (1983), no. 2, 301–333.
  • [17] S. Sakai, C$^{*}$-algebras and W$^{*}$-algebras, Ergeb. Math. Grenzgeb. (3) 60, Springer, Berlin, 1971.
  • [18] A. A. Siddiqui, JB$^{*}$-algebras of topological stable rank $1$, Int. J. Math. Math. Sci. 2007, article ID 37186.
  • [19] H. M. Tahlawi and A. A. Siddiqui, Analogue of Brown-Pedersen quasi invertibility for JB$^{*}$-triples, Int. J. Math. Anal. (Ruse) 5 (2011), no. 29–32, 1469–1476.
  • [20] H. M. Tahlawi, A. A. Siddiqui, and F. B. Jamjoom, On the geometry of the unit ball of a JB$^{*}$-triple, Abstr. Appl. Anal. 2013, article ID 891249.
  • [21] H. M. Tahlawi, A. A. Siddiqui, and F. B. Jamjoom, The $\lambda$-function in JB$^{*}$-triples, J. Math. Anal. Appl. 414 (2014), no. 2, 734–741.